Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 102, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 27, 2011, 2:26 PM EDT for Chesterfield County, Lancaster County, South Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2011, 2:26 PM EDT (18:26 UTC)
- Expired
- May 27, 2011, 3:30 PM EDT
- In force
- 64 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Chesterfield County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 111 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 12:06 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
919
WUUS52 KCAE 271826
SVRCAE
SCC025-057-271930-
/O.NEW.KCAE.SV.W.0102.110527T1826Z-110527T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
226 PM EDT FRI MAY 27 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 330 PM EDT
* AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 13 MILES SOUTHWEST OF PAGELAND...OR 13 MILES EAST
OF LANCASTER...AND MOVING NORTHEAST AT 15 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE PAGELAND
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT FRIDAY
EVENING FOR CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3481 8022 3460 8053 3468 8064 3482 8059
3482 8023
TIME...MOT...LOC 1825Z 221DEG 15KT 3467 8056
$$
SMITHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:02 PM EDT, 24 minutes earlier.
Area forecast discussion, May 27, 2:02 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 202 PM EDT FRI MAY 27 2011 .SYNOPSIS... AN UPPER LEVEL TROUGH OF LOW PRESSURE ACROSS THE AREA AND PLENTIFUL MOISTURE WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. DRYING WILL OCCUR TONIGHT AND SATURDAY AS HIGH PRESSURE BECOMES MORE DOMINATE. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... SEVERE THUNDERSTORM WATCH #387 IN EFFECT UNTIL 7PM FOR THE EASTERN MIDLANDS. FRONT JUST WEST OF THE MOUNTAINS WILL REMAIN STATIONARY. MOIST AND UNSTABLE AIRMASS OVER THE AREA. DEWPOINTS FROM THE UPPER 60S WEST TO LOWER 70S EAST. PH2O AROUND 1.50 INCHES. UPPER TROUGH EXTENDING FROM THE OH VALLEY TO TO FLORIDA. SHORT WAVE EXTENDING FROM OHIO TO NORTH GEORGIA IS FORECAST TO CROSS THE REGION THIS AFTERNOON AND EVENING IN MODERATELY UNSTABLE AIR MASS. CONVECTION WILL TAPER OFF AFTER MIDNIGHT AS THE SHORT WAVE MOVES EAST OF THE MIDLANDS. WILL KEEP LIKELY TO CATEGORICAL POPS FOR THE AFTERNOON...TAPERING OFF THIS EVENING. THE DEVELOPMENT OF A LOW LEVEL JET WILL KEEP ENOUGH MIXING TO INHIBIT SIGNIFICANT FOG FORMATION DURING THE EARLY MORNING HOURS. HOWEVER...COULD SEE STRATUS CLOUDS DEVELOP. AFTERNOON HIGHS ARE ON THE WAY TO THE LOW/MID 80S. CONSENSUS LOWS IN THE MID/UPPER 60S STILL LOOK GOOD. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... THE THUNDERSTORM CHANCE SHOULD DIMINISH TONIGHT AS THE UPPER-LEVEL SHORTWAVE TROUGH SHIFTS EASTWARD AND MOISTURE BECOMES SHALLOW. BUILDING H5 HEIGHTS SHOULD LIMIT THUNDERSTORMS SATURDAY...WITH BETTER CHANCE EASTERN MIDLANDS WHERE SEA BREEZE MAY ENHANCE CONVECTION IN THE AFTERNOON. TEMPERATURES GENERALLY CLOSE TO NORMAL. .LONG TERM /MONDAY THROUGH FRIDAY/... GFS INDICATING INCREASED RIDGING ALOFT FROM THE GULF COAST INTO THE OH VALLEY FOR MUCH OF THE PERIOD. WEAK COLD FRONT APPROACHES FROM THE NORTH BY LATE WEDNESDAY INTO EARLY THURSDAY BUT MOISTURE APPEARS LIMITED AT THIS TIME. IN ADDITION TO THIS WEAK FRONT...THE UPPER RIDGE APPEARS TO SHIFT A LITTLE FARTHER WESTWARD SO SEA BREEZE MAY ENHANCE SOME CONVECTIVE ACTIVITY ESPECIALLY DURING THE AFTERNOON HOURS WEDNESDAY THROUGH FRIDAY. TEMPERATURES GENERALLY A BIT ABOVE NORMAL. .AVIATION /18Z FRIDAY THROUGH TUESDAY/...SCATTERED TO NUMEROUS THUNDERSTORMS CROSSING THE TAF SITES THIS AFTERNOON INTO THE EVENING. MVFR OR LOWER CONDITIONS IN STORMS. MODELS INDICATE LOW LEVEL JET AROUND 30 KT WITH POTENTIAL FOR MVFR CIGS DURING THE EARLY MORNING HOURS. LOW LEVEL JET WILL KEEP WINDS UP SLIGHTLY OVERNIGHT...SO DENSE FOG NOT ANTICIPATED. AFTER 15Z SATURDAY...VFR CONDITIONS RETURN. EXTENDED AVIATION OUTLOOK...ISOLATED THUNDERSTORMS POSSIBLE SATURDAY AFTERNOON. LOW CONFIDENCE MVFR/IFR FOG/STRATUS EACH MORNING. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 27, 12:24 PM EDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1224 PM EDT FRI MAY 27 2011 GAZ040-063>065-077-SCZ018-020-021-025>027-030-035-281630- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY- FAIRFIELD-EDGEFIELD-SALUDA-LEXINGTON-AIKEN-BARNWELL- 1224 PM EDT FRI MAY 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT. A FEW OF THE STORMS COULD POSSIBLY CONTAIN DAMAGING WIND AND HAIL THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SCZ015-016-022-028-029-031-036>038-041-281630- LANCASTER-CHESTERFIELD-KERSHAW-RICHLAND-LEE-SUMTER-ORANGEBURG- CALHOUN-CLARENDON-BAMBERG- 1224 PM EDT FRI MAY 27 2011 ...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 7 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 27, 9:59 AM EDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
959 AM EDT FRI MAY 27 2011
SCZ020-271500-
NEWBERRY-
959 AM EDT FRI MAY 27 2011
...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY THROUGH 1100 AM
EDT...
AT 951 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
OF WHITMIRE TO 10 MILES SOUTH OF SILVERSTREET...MOVING NORTHEAST AT
30 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
NEWBERRY...PROSPERITY AND WHITMIRE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3445 8154 3449 8148 3449 8144 3446 8148
3442 8142 3424 8132 3420 8138 3410 8157
3417 8169 3418 8173 3417 8178 3434 8182
3436 8178 3444 8173 3446 8168 3452 8165
3453 8161
TIME...MOT...LOC 1358Z 243DEG 29KT 3468 8176 3410 8166Special weather statement, May 27, 11:24 AM EDT, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1124 AM EDT FRI MAY 27 2011 SCZ016-022-029-031-271615- CHESTERFIELD-KERSHAW-LEE-SUMTER- 1124 AM EDT FRI MAY 27 2011 ...SCATTERED STRONG THUNDERSTORMS ARE AFFECTING PARTS OF CHESTERFIELD...KERSHAW...LANCASTER...LEE... AND SUMTER COUNTIES... AT 1120 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED THUNDERSTORMS ACROSS THESE COUNTIES MOVING NORTHEAST AT 25 MPH. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE POSSIBLE WITH THE STRONGEST STORMS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. SMITH
Special weather statement, May 27, 11:59 AM EDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1159 AM EDT FRI MAY 27 2011 SCZ036-038-271700- CLARENDON-ORANGEBURG- 1159 AM EDT FRI MAY 27 2011 ...A STRONG THUNDERSTORM WAS AFFECTING ORANGEBURG AND CLARENDON COUNTIES... AT 1156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF HOLLY HILL...MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. SMITH
Special weather statement, May 27, 12:41 PM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1241 PM EDT FRI MAY 27 2011 SCZ016-271745- CHESTERFIELD- 1241 PM EDT FRI MAY 27 2011 ...STRONG THUNDERSTORMS ARE AFFECTING EASTERN CHESTERFIELD COUNTY... AT 1235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE STRONG THUNDERSTORMS ARE MOVING NORTHEAST AT 20 MPH NEAR PATRICK...CHESTERFIELD AND CHERAW. DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7 7...6 3 3...6 7 7 2. SMITH
Local storm report, May 27, 1:01 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
101 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 3 SE PAGELAND 34.74N 80.35W
05/27/2011 E1.00 INCH CHESTERFIELD SC PUBLIC
ONE INCH HAIL REPORTED ON HATCHERY ROAD.
&&
MJPLocal storm report, May 27, 2:22 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
222 PM EDT FRI MAY 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0213 PM HAIL BARNWELL 33.21N 81.35W
05/27/2011 E1.00 INCH BARNWELL SC PUBLIC
&&
NNNNThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:33 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 57 min |
| May 26, 8:38 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 22 min |
| May 26, 8:59 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 31 min |
| May 26, 9:26 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 64 min |
| May 26, 9:29 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick, Newberry, Saluda | 61 min |
| May 26, 9:57 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 63 min |
| May 26, 10:15 PM EDT | Special Weather Statement | CAE | Lexington | 60 min |
| May 26, 10:29 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield | 31 min |
| May 26, 10:57 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Edgefield | 63 min |
| May 26, 11:44 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Lexington, Orangeburg and 1 more | 61 min |
| May 27, 9:59 AM EDT | Special Weather Statement | CAE | Newberry | 61 min |
| May 27, 12:25 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 35 min |
| May 27, 12:46 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 44 min |
| May 27, 12:57 PM EDT | Areal Flood Advisory | CAE | Chesterfield | 2 hr |
| May 27, 2:00 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 60 min |
| May 27, 2:44 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 98 min |
| May 27, 2:44 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw | 61 min |
| May 27, 3:01 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 44 min |
| May 27, 3:22 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Sumter | 53 min |
| May 27, 4:27 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Sumter | 48 min |
| May 27, 4:40 PM EDT | Severe Thunderstorm Warning | CAE | Richland, Sumter | 50 min |
| May 27, 6:43 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 47 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.